1. My chemotherapy combination is referred to as "TAC". TAC is Taxotere (docetaxel), Adriamycin (doxorubicin) and Cytoxan (cyclophosphamide). Click on the name of the drug to read all of the scary, scary facts about each
2. My doctor has prescribed six chemotherapy treatments, which are administered every 21 days. My first chemotherapy infusion was October 6. The second one will be administered October 27, and the next one should then be November 18. Day 1 of cycle 1 is known as day 1-1. Day 18 of cycle 2 will be known as day 2-18, etc...Thursdays are also good, as I have to go back into the office the Friday after chemo is administered, for an additional injection.
3. We chose Thursday for as my chemo / doctor appointment day. By receiving my infusion on Thursday, that allows for me to have Friday and the weekend to deal with the lovely side effects of the
poison cancer-killing agents. I also have to come in weekly for blood count checks (days 8, 15), so in essence, that involves going into the doctor's office every Thursday.
5. I take an oral steroid the day before treatment, day of treatment and day after treatment. Added to my medicine regime are two pills (morning and night) the day before treatment, followed by two more pills the day of treatment and one pill the morning after treatment. The steroid is Decadron (Dexamethasone). Interestingly enough, I also receive Decadron intravenously during treatment. The steroid is prescribed to limit the allergic reaction to the chemotherapy regime, reduce swelling (yet another side effect I'll get to later), and also helps with nausea. This drug is also is an appetite stimulant (just what I need...can't a cancer patient with extra fluff loose a little weight?)
Aloxi, Decadron and Emend. My Emend is given via IV, and not orally. Tomorrow, they are combining my iron infusion with my chemo. I wonder which one they will administer first???
7. I sit in a special recliner for chemo administration, that has reclining handles on both sides! The chemo treatment room has approximately 30 treatment recliners, of various sizes. The treatment room is a large, rectangular room, and the nurses' station is in the middle on one of the long sides. There are always three or four chemo oncology nurses on duty. After watching them for hours on end, I have a new appreciation for oncology nurses. (They might even work harder than teachers.) Just like educators, they rarely go to the restroom, or have time for lunch!) Angie is my main chemo nurse. Guess where she's from??? Jones County! Bobby is another nurse that I've gotten to know some. The treatment room is full at times, while half-full at others. Sometimes, I've been there so long (like I will be tomorrow), there are very few other patients left in the room. It's really something sitting in the treatment room, and wondering what everyone's story is. Other than another gentleman that I know, and another lady I saw last week receiving chemo, we are by far the youngest patients that I've seen. That's not to say that there aren't other younger, but I haven't seen them on Thursdays...and I've been there every Thursday, so far. Some people sleep, while the majority watch television. Due to FDA and EPA regulations, no family members or friends are allowed to sit with you during the length of time you are receiving chemo. So far, one or both of my parents have been with me during chemo and iron treatments. They patiently wait in the lobby (I haven't been able to convince them to leave and come back, yet...but still trying.). They are able to step back to the chemo room, see how things are going, bring me drinks or snacks (even though I pack a lunch box), and then go back out to the lobby. There have been a few times, especially if the treatment room is almost empty, that they are allowed to sit down and chat. It's just another way to cut down on infection and exposure for the patients, but makes for a long day. Look for another post in the future about how I spend my time in the chemo recliner!
8. My treatments have caused me to experience many, many side-effects...so many that I now need a "pill container" to organize my medicine. Throughout this three-week experience, I have had so many side-effects, it's almost comical at this point. Nausea, vomiting, diarrhea, rash, constipation, changes in taste, tiredness, muscle pain, joint pain, fluid retention, low white blood count, hair loss (more on that one in #10), cough, mouth and throat sores and bladder problems are the majority of the symptoms I've experienced. The nausea is fairly controlled with medication, though it seems to hit at odd times. They give you many antiemetics in your IV, but the best advice I received was to take my nausea meds regularly for the first few days, even if I think I don't need them. It's much easier to prevent vomiting, than play "catch-up" after it starts. I have two different nausea meds, Compazine and ABH (a formulary created by the pharmacy at the Cancer Center). The both seem to work, but I still wish I could have good old Phenergan, which is frowned upon in the Oncology world :( The stomach issues and the mouth sores have by far been the worst side effects I've experienced. Days 3 and 4 were very rough with a severe headache, body aches and nausea. I broke out with thrush on Day 6, went back to the Doctor on Day 7 for Thrush (back on Day 8 for iron, too!), and ended up taking an anti-fungal (Diflucan) drug and anti-viral drug (Valtrex), in addition to prescription mouthwash (Caphosol). During the first cycle, I was also put on a steroid to lessen the symptoms - past the initial three days. For someone who only took daily allergy meds, I am presently taking Protonix (stomach medication) Claritin, Valtrex, Decadron, Caphosol, Alleve and Bactrim (for a UTI). Tomorrow I will add in the two nausea meds as needed, and then Cipro comes in on Day 5. This is one of the biggest shocks to me...I never thought about the oral meds that I might have to take between chemo sessions. My family has to now remind me to take my medicine!!!
9. Part of my chemotherapy regime includes a colony stimulating injection called, Neulasta, 24-hours after I receive my chemo drugs. One of the major side effects of my prescribed drugs is that it decreases neutrophils, a type of white blood cell necessary to fight infection. Neulasta (Pegfilgrastim) is an injection (given in the tummy), that helps your body make additional white blood cells. The injection is given on Friday after chemo, and the largest side effect are flu-like symptoms and body aches. Research hasn't proven why, but for some reason, it has been found that taking Claritin daily helps with the body aches. Although white counts drop in the majority of patients, I went to the extreme and became "neutropenic". My white blood count dropped to 1.4 (normal is 4.8 - 10.8) and my neutrophils level dropped to an alarming 0.3 (normal is 2.0 - 8.0). Due to this low drop, I was placed on "house arrest" and told to limit contact with people. I also could not eat raw fruits or vegetables, due to possible bacteria consumption. If my white count is too low, it will delay my chemo schedule, but fortunately, I responded to the Neulasta, and by day 15 my counts were up to 4.9 (wbc) and 2.5 (neu). Those put me back into the world, so I was able to return to work. Apparently, this will occur each time, so I've been advised to quarantine myself on days 7-10 and follow the no raw fruits, veggies, rare meat, etc... (Now, here's your shocking fact...on the day I had my Neulasta injection and some fluids for dehydration, insurance paid out over $6,000!)
10. Just like the doctor said, my hair did not make it to Day 21! I am on some very strong chemo drugs, especially Adriamycin, aka "The Red Devil". On Days 14-15, my head started hurting, or more accurately, my hair started hurting. Certain drugs cause the hair follicles to actually release the hairs, and as they happens, discomfort occurs. Heading to the doctor last week for an iron treatment, I was styling my hair, and used some hair product. As I brought my hands out of my hair, they were covered with hair. Lots of hair!!! I asked the Nurse Practioner, Jeff, what could be done to help with the tingly, achy scalp, and his suggestion was just to "go on and shave it". I went to see my favorite stylist, Shana, and she shaved it for me. (Future post, complete with pictures). As soon as the hair was gone, my scalp felt so much better. I now have little black whiskers on my head, which are rapidly falling out, exposing bald spots. While leaning over the bathroom sink, after I rub my head, it looks as if my Jeff has just shaved. On a plus side, no hair greatly adds to the time I get to sleep in the morning, and I get to brush my hair with a lint brush!
Treatment #2 is tomorrow. We are hopeful that the addition of a stomach and anti-viral medications will help to lessen the side-effects. Only time will tell. As a rule, your symptoms and side-effects seem to be predictable with each round, with certain symptoms occurring on the same days. I will just have to wait and see. Thank you for your continued prayers and support as I continue on my journey.